Virginia, 2015

Winter Weather in Virginia, January 23 to 24, 2015

January 23 to 24, 2015 · NWS RNK · 18 events in 18 counties and zones

Light freezing rain occurred within a scenario where cold air damming was taking place across the area, all while relatively warmer moisture aloft in association with a coastal low was progressing across the region. The result was a light rain that froze upon contact and produced ice accretion mainly between one and two-tenths of an inch.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Light freezing rain occurred within a scenario where cold air damming was taking place across the area, all while relatively warmer moisture aloft in association with a coastal low was progressing across the region. The result was a light rain that froze upon contact and produced ice accretion mainly between one and two-tenths of an inch. Isolated amounts a little over one-quarter of an inch were also noted, but not the norm across any given county. Much of the ice accretion was focused along the crest of the Blue Ridge, many locations of the New River Valley and the Alleghany Highlands, and portions of the Mountain Empire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 23, 6:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 23, 6:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EST FRI JAN 23 2015

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE GULF OF
MEXICO TOWARD THE MID-ATLANTIC COAST THROUGH SATURDAY BRINGING A
VARIETY OF SNOW...SLEET...AND FREEZING RAIN TO AREAS WEST OF THE
BLUE RIDGE AND RAIN TO THE EAST. GUSTY WINDS AND SNOW SHOWERS ARE
EXPECTED IN THE MOUNTAINS SATURDAY AS THE DEEP AREA OF LOW
PRESSURE MOVES NORTHEAST ALONG THE COAST. AN ALBERTA CLIPPER WILL
BRING ANOTHER CHANCE OF SNOW AND COLDER TEMPERATURES TO THE AREA
BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 500 AM EST FRIDAY...

FOCUS WILL BE WELL ADVERTISED AREA OF LOW PRESSURE MOVING
NORTHEAST FROM THE GULF OF MEXICO DURING THE PERIOD FORMING MAJOR
COASTAL LOW PRESSURE AREA OFF THE DELMARVA BY SATURDAY AFTERNOON.
FORECAST REMAINS ON TRACK WITH RESPECT TO TIMING AS EARLIER
EXPECTED...ALTHOUGH THERE CONTINUE TO BE QUESTIONS REGARDING THE
DEGREE OF THE COLD AIR. MODEL SOUNDINGS HAVE TRENDED WARMER ONCE
AGAIN...LEADING TO A TREND TOWARD MORE SLEET/FREEZING RAIN/RAIN
AND LESS SNOW. THERE IS A PRONOUNCED WARM NOSE IN THE 850-700MB
LAYER BY AFTERNOON/EVENING...EVEN ON THE NORMALLY COLDER GFS.
HOWEVER...SFC TEMPS HAVE ALSO TRENDED WARMER...AND WITH THE
PRECIPITATION STILL WELL BACK IN GA/SC AT THIS HOUR AND LIKELY NOT
REACHING EVEN THE SOUTHWEST PART OF OUR CWA UNTIL MID OR LATE
MORNING...SFC TEMPS SHOULD BE ABOVE FREEZING IN MOST AREAS BY THAT
TIME. THUS...COOLING TO FREEZING...WILL BE HINGED ON THE INTENSITY
OF THE DEVELOPING IN-SITU WEDGE SUPPORTED BY A WEAK HIGH TO OUR
NORTH ACROSS PA. USING LATEST TEMPERATURE TRENDS AND THE TOP DOWN
APPROACH ONCE AGAIN...HAS RESULTED IN AN INCREASED AMOUNT OF
RAIN/FREEZING RAIN...ESPECIALLY THE I-64 CORRIDOR...AND LESS SNOW.
I STILL FEEL FAIRLY CONFIDENT THAT THE LOWER ATMOSPHERE WILL
ATTEMPT TO GO ISOTHERMAL FAIRLY QUICKLY AND CHANGE ANY INITIAL
FREEZING RAIN TO SLEET FOR A WHILE SHORTLY AFTER ONSET.

OTHER CONCERNS THAT COULD LIMIT WINTER PRECIPITATION ARE POTENTIAL
FOR CONVECTIVE COMPLEX TO DEVELOP OFF THE GA/SC/NC
COAST...REDUCING MOISTURE INFLUX UP OUR WAY...AND A DRY SLOT
PROGGED TO MOVE IN BY EVENING. THE BULK OF THE QPF COMES THROUGH
THE SW HALF OF THE CWA IN THE 18Z-00Z TIME FRAME AND IN THE NE
HALF IN THE 00Z-06Z TIME FRAME. WE MAY SEE A TRANSITION TO
DRIZZLE/FREEZING DRIZZLE THROUGH THE EVENING HOURS WEST OF THE
BLUE RIDGE. THE GOOD NEWS IS THAT THE WARMER TREND REDUCES TO NEARZERO
THE THREAT OF ANY ICING AT ALL EAST OF THE BLUE RIDGE ACROSS THE
PIEDMONT.

FOR TEMPERATURES...SHOW MAX TEMPS MID-LATE MORNING BEFORE THE
PRECIPITATION BEGINS...THEN DROPPING INTO THE LOW 30S WEST TO MID
30S EAST DURING THE EARLY AFTERNOON AS PRECIPITATION OVERSPREADS
THE REGION FROM SOUTHWEST TO NORTHEAST...THEN REMAINING NEAR
STEADY FOR SEVERAL HOURS UNTIL THE AIR MASS BEGINS TO TOTALLY
SATURATE AND WARM.

ON THE BACK SIDE OF THE SURFACE LOW...WE ARE STILL EXPECTING A
DEFORMATION ZONE TO TRACK INTO THE REGION FROM THE WEST. MOST OF
THE PRECIPITATION WITH THIS WILL BE SNOW AND LARGELY OCCURRING
AFTER 12Z SAT...MAINLY WEST OF THE BLUE RIDGE...WITH SOME LIGHT
RAIN SHOWERS POSSIBLE EAST OF THE BLUE RIDGE.

ALL ADVERTISED AMOUNTS OF WINTER PRECIPITATION REMAIN WITHIN
ADVISORY CRITERIA AT THIS TIME. ONE CHANGE TO THE PREVIOUS
ADVISORY CONFIGURATION WERE TO REMOVE SMYTH AND TAZEWELL COUNTIES
AS ICE ACCUMULATIONS THAT FAR WEST...OUT OF THE IN-SITU WEDGE
AREA...WILL BE LITTLE TO NONE AS SFC TEMPS REMAIN LARGELY AT-OR-
ABOVE FREEZING. THE ONLY OTHER CHANGE WAS TO HAVE AN EARLIER START
TIME TO THE NORTHERN PART OF THE ADVISORY AS REQUESTED BY RLX AND
IN CONCERT WITH FASTER TRENDS AMONG THE GFS/ECMWF ESPECIALLY.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 320 AM EST FRIDAY...

THE UPPER LEVEL PORTION AND DEFORMATION ZONE OF FRIDAYS SYSTEM WILL
TRACK ACROSS THE FORECAST AREA SATURDAY MORNING...EXITING THE
PIEDMONT BY EARLY AFTERNOON. TEMPERATURES AND THICKNESS LEVELS
CONTINUE TO LOWER ACROSS THE MOUNTAINS...THEREFORE WILL KEEP
PRECIPITATION AS SNOW. COLD AIR DOES NOT ARRIVE IN THE EAST UNTIL
MOISTURE IS EXITING IN THE AFTERNOON...SO WILL KEEP PRECIPITATION AS
A COLD RAIN. DEFORMATION ZONES ARE NOTORIOUS FOR PRODUCING MORE SNOW
THAN MODELS ADVERTISE...ESPECIALLY IF WE ARE UNDER THE PIVOT POINT.
IN THIS CASE...THE UPPER LEVEL TROUGH IS OPEN AND SHOULD TRACK THE
DEFORMATION ZONE FAIRLY QUICKLY TO THE EAST-NORTHEAST SATURDAY. WILL
CONTINUE TO KEEP AN ADDITIONAL INCH OF SNOW IN THE WEST SATURDAY
MORNING...LIKELY TO MELT THROUGH THE DAY AS THE SUN POKES OUT DURING
THE AFTERNOON. TEMPERATURES MAY WARM SOME IN THE WEST SATURDAY WITH
HIGHS POSSIBLY REACHING THE MID TO UPPER 30S. WITH THE DELAY OF COLD
AIR REACHING THE EAST IN THE AFTERNOON...TEMPERATURES COULD WARM
INTO THE 40S. ALSO DURING THE AFTERNOON...PRESSURE RISING BEHIND THE
DEPARTING TROUGH WILL BRING BREEZY AND GUSTY CONDITIONS TO THE AREA.
THESE BREEZY CONDITIONS AND WESTERN UPSLOPE SNOW SHOWERS WILL LINGER
ACROSS THE MOUNTAINS SATURDAY NIGHT. AN ADDITIONAL HALF INCH OF SNOW
POSSIBLE ALONG WESTERN SLOPES OF WESTERN GREENBRIER.

ON SUNDAY...MODELS ARE DROPPING A DISTURBANCE OUT OF THE GREAT LAKES
AND INTO THE OHIO VALLEY. A WARM FRONT WILL MODERATE TEMPERATURES TO
NEAR NORMAL LEVELS SUNDAY AFTERNOON...ONLY TO DROP AGAIN BEHIND THE
COLD FRONT SUNDAY NIGHT INTO MONDAY. TIMING THE COLD FRONT IS A
LITTLE TRICKY WITH THE 00Z ECM HAVING A CLOSED LOW SLOWING THE
DISTURBANCE DOWN. THE 00Z GFS IS MORE PROGRESSIVE WITH AN OPEN
TROUGH. TEMPERATURES COLD ENOUGH ALOFT TO HAVE ALL SNOW FOR HIGHER
ELEVATIONS WITH A COUPLE OF INCHES ON THE GROUND BY SUNRISE MONDAY
MORNING. LOWER ELEVATIONS NOT AS CLEAR WITH P-TYPE AS MODELS LOW
LEVEL THICKNESSES ONLY LOWERING TO 1300M-1310M. PRECIPITATION WILL
MOVE EAST OF THE BLUE RIDGE AS WINDS BACK TO THE
SOUTHWEST...UNFORTUNATELY TEMPERATURES WILL BE WARM ENOUGH FOR JUST
A COLD RAIN. WINDS BEHIND THE COLD FRONT WILL BE BREEZY WITH STRONG
PRESSURE RISES BUT LACKING A LONG LASTING LOW LEVEL JET. WINDS COULD
BE A CONCERN BEHIND THE WARM FRONT AND AHEAD OF THE COLD FRONT
SUNDAY IN THE BLUEFIELD-RICHLANDS AREA. WITH AN APPROACHING 40 KT
SOUTHWESTERLY JET AND WARM AIR ADVECTION...ADVISORY LEVEL WINDS
COULD MIX DOWN IN EXTREME SOUTHWEST VIRGINIA.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 330 PM EST THURSDAY...

THE LONG RANGE MODELS ARE IN GENERAL AGREEMENT THAT A HIGH AMPLITUDE
UPPER TROF DEVELOPS ACROSS THE EASTERN U.S. EARLY IN THE WEEK
KEEPING COLDER THAN NORMAL TEMPS IN PLACE...BEFORE LIFTING OUT
LATE WEDNESDAY ALLOWING TEMPS TO MODERATE. A WEAK NORTHERN STREAM
SYSTEM ZIPS THROUGH THE GREAT LAKES THURSDAY...BUT WITH MINIMAL
MOISTURE IN PLACE ONLY SOME LIGHT UPSLOPE PRECIP IS EXPECTED.

THERE ARE STILL DIFFERENCES WITH REGARD TO THE TIMING AND STRENGTH
OF A SYSTEM THAT MOVES THROUGH EARLY MONDAY...WITH THE GFS DEEPER
AND SLOWER COMPARED TO THE 12Z ECMWF AND CANADIAN MODELS. FORECAST
SOUNDINGS SUGGEST THIS SHOULD BE RAIN OR SNOW EVENT WITH THE ABSENCE
OF A WARM NOSE ALOFT AND FORECAST LOW LEVEL TEMPS KEEP PRECIP MAINLY
LIQUID (EXCEPT A FEW HOURS IN THE MORNING) EAST OF THE BLUE RIDGE.
MINOR SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS...AND WILL
CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO.

UPSLOPE SNOW SHOWERS MAY CONTINUE THROUGH TUESDAY WITH COLD AIR
ADVECTION AND WEAK SHORTWAVES RIDING DOWN THE WEST SIDE OF THE UPPER
TROF...BUT EXACT TIMING OF PRECIP UNCLEAR.

LOW LEVEL WINDS BACK AROUND EARLY WEDNESDAY BRINGING AN END THE
UPSLOPE SNOW SHOWERS WITH TEMPERATURES MODERATING THROUGH THURSDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 645 AM EST FRIDAY...

DEEPENING LOW PRESSURE AREA FROM THE GULF WILL TRACK TO OFF THE
MID-ATLANTIC COAST BY SATURDAY AFTERNOON. THIS WILL BRING POOR
AVIATION CONDITIONS TO THE REGION TODAY IN THE FORM OF
RAIN...SNOW...SLEET...AND FREEZING RAIN...WITH THE WINTER
PRECIPITATION WEST OF THE BLUE RIDGE...WITH JUST RAIN TO THE EAST. A
DEFORMATION ZONE ON THE BACK SIDE WILL PROLONG THE POOR AVIATION
CONDITIONS INTO SATURDAY.

WHILE CIGS ARE STILL VFR AT THIS WRITING...THEY WILL QUICKLY
TRANSITION TO MVFR AND IFR AS THE PRECIPITATION SHIELD SPREADS
INTO THE REGION FROM THE SOUTHWEST IN THE 14Z-18Z TIME FRAME. SFC
TEMPS NEAR FREEZING AND BL TEMPS WARMING AOA FREEZING WILL RESULT
IN A COMPLEX PRECIP TYPE WEST OF THE BLUE RIDGE...WITH SNOW/SLEET
AT THE ONSET...TRANSITIONING TO FZRA/SLEET LATER IN THE AFTERNOON
AND EVENING. THEN CHANGING BACK TO SNOW WEST OF THE BLUE RIDGE
LATE AFT 06Z AS COLDER AIR AND THE DEFORMATION ZONE MOVE INTO THE
AREA AND THE COASTAL LOW MOVES TOWARD THE DELMARVA. MUCH OF THIS
PERIOD WILL FEATURE IFR OR WORSE CIGS AND VSBYS.

WINDS WILL BECOME E-SE THIS MORNING AT SPEEDS OF 5-7KTS...THEN
BECOME NE DURING THE AFTERNOON AT MOST SITES IN THE 7-9KT
RANGE...THEN BACK FURTHER TO NNE-NNW AFT 06Z FROM WEST TO EAST AT
THE SAME SPEEDS. SOME LOW END GUSTS ARE POSSIBLE EAST OF THE BLUE
RIDGE AS THE COASTAL LOW NEARS THE NC/VA COAST.

MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPEED/DIRECTION THROUGH THE TAF
VALID PERIOD.

EXTENDED AVIATION DISCUSSION...
THE STORM MOVES UP THE EAST COAST SATURDAY AND SATURDAY NIGHT.
MVFR CEILINGS WILL REMAIN IN KBLF AND KLWB AS WELL AS THE REST OF
THE AFOREMENTIONED DEFORMATION ZONE WILL PROLONG SNOW WEST OF THE
BLUE RIDGE INTO SATURDAY MORNING...TRANSITIONING TO SNOW SHOWERS
IN FAVORED UPSLOPE AREAS ON THE WEST FLANK OF THE APPALACHIANS BY
AFTERNOON/EVENING. GUSTY NORTHWEST WINDS ARE EXPECTED THROUGHOUT
THE REGION SATURDAY AND SATURDAY NIGHT. WIND GUSTS AROUND 30 KNOTS
ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS IN THE WEST.

SUNDAY THROUGH TUESDAY....PERSISTENT UPSLOPE CLOUDS AND POSSIBLE
SUB VFR CIGS AT BLF/LWB ALONG WITH PERIODS OF SNOW SHOWERS. AN
ALBERTA CLIPPER WILL BRING MORE A MORE WIDESPREAD CHANCE OF SNOW
TO THE ENTIRE REGION LATE SUNDAY INTO MONDAY. GENERALLY MVFR TO VFR
CONDITIONS ALONG AND EAST OF THE BLUE RIDGE WITH A CHANCE OF RAIN
OR SNOW THERE CONFINED TO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR VAZ018>020-022>024-034-035.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     SATURDAY FOR VAZ010>017.
NC...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     SATURDAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR WVZ043-044-507-508.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     SATURDAY FOR WVZ042.

&&

SYNOPSIS...RAB
NEAR TERM...AMS/RAB
SHORT TERM...RCS
LONG TERM...PH
AVIATION...RAB
Hazardous weather outlook, Jan 23, 5:36 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EST FRI JAN 23 2015

VAZ007-009-241100-
TAZEWELL-SMYTH-
536 AM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SNOW OR SLEET IS EXPECTED TODAY...BUT SURFACE
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING THROUGHOUT MOST
OF THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DEPARTING COASTAL LOW PRESSURE AREA WILL BRING LIGHT SNOW TO THE
REGION SATURDAY MORNING WITH ACCUMULATIONS UP TO 1 INCH POSSIBLE.

STRONG NORTHWEST WINDS WILL DEVELOP SATURDAY AFTERNOON WITH
ADDITIONAL SNOW SHOWERS PERSISTING THROUGH SUNDAY.

AN ALBERTA CLIPPER WILL BRING MORE ACCUMULATING SNOW TO THE
MOUNTAINS SUNDAY INTO MONDAY...ALONG WITH CONTINUED STRONG GUSTY
NORTHWEST WINDS AND COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-022>024-034-035-WVZ044-507-241100-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MONROE-EASTERN GREENBRIER-
536 AM EST FRI JAN 23 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...STRONG NORTHWEST WINDS WILL DEVELOP SATURDAY
AFTERNOON WITH ADDITIONAL SNOW SHOWERS PERSISTING THROUGH SUNDAY.

AN ALBERTA CLIPPER WILL BRING MORE ACCUMULATING SNOW TO THE
MOUNTAINS SUNDAY INTO MONDAY...ALONG WITH CONTINUED STRONG GUSTY
NORTHWEST WINDS AND COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ010>017-WVZ042-241100-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-MERCER-
536 AM EST FRI JAN 23 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...STRONG NORTHWEST WINDS WILL DEVELOP SATURDAY
AFTERNOON WITH ADDITIONAL SNOW SHOWERS PERSISTING THROUGH SUNDAY.

AN ALBERTA CLIPPER WILL BRING MORE ACCUMULATING SNOW TO THE
MOUNTAINS SUNDAY INTO MONDAY...ALONG WITH CONTINUED STRONG GUSTY
NORTHWEST WINDS AND COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>047-058-059-241100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
536 AM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A DEEP AREA OF LOW PRESSURE WILL MOVE UP THE EAST COAST THROUGH
SATURDAY BRINGING WIDESPREAD RAIN TO THE AREA. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LOW PRESSURE AREA MOVING INTO THE REGION FROM THE NORTHWEST
SUNDAY INTO MONDAY COULD BRING LIGHT SNOW TO THE REGION.
HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-508-241100-
SUMMERS-WESTERN GREENBRIER-
536 AM EST FRI JAN 23 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG NORTHWEST WINDS WILL DEVELOP SATURDAY AFTERNOON WITH
ADDITIONAL SNOW SHOWERS PERSISTING THROUGH SUNDAY.

AN ALBERTA CLIPPER WILL BRING MORE ACCUMULATING SNOW TO THE
MOUNTAINS SUNDAY INTO MONDAY...ALONG WITH CONTINUED STRONG GUSTY
NORTHWEST WINDS AND COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
January 23, 10:00 AM EST to January 24, 5:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Ice accretion ranged from one to two tenths of an inch along and near the crest of the Blue Ridge and long the Interstate 77 corridor. The remainder of the county generally received less than one-tenth inch ice accretion.

Winter Weather, Grayson

When
January 23, 10:00 AM EST to January 24, 4:00 AM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Ice accretion average one to two tenths of an inch along and near the crest of the Blue Ridge. The central and western parts of the county received less than one-tenth of an inch ice accretion.

Winter Weather, Floyd

When
January 23, 11:00 AM EST to January 24, 6:00 AM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Ice accretion ranged from one to two tenths of an inch across the county.

Winter Weather, Patrick

When
January 23, 11:00 AM EST to January 24, 5:00 AM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Ice accretion ranged from one to two tenths of an inch near the crest of the Blue Ridge. Southern and eastern parts of the county received little if any ice accretion. Isolated one-quarter to three-eighth inch amounts of ice accretion occurred along the crest of the Blue Ridge.

Winter Weather, Wythe

When
January 23, 11:00 AM EST to January 24, 4:00 AM EST
Where
Wythe forecast zone
Reported by
COOP Observer
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Ice accretion amounts across the county averaged less than one-tenth of an inch. The least amount, a trace to a few hundredths of an inch, occurred near both the Smyth County and Pulaski County borders. The greatest amount, a little under two-tenths of an inch, occurred across the central portion of the county.

Winter Weather, Pulaski

When
January 23, 12:00 PM EST to January 24, 5:00 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Ice accretion amounts across the county averaged one-tenth of an inch. The least amount, a trace to a few hundredths of an inch of accretion, occurred in the central part of the county. The greatest amount, a little less than two-tenths of an inch, occurred near the Montgomery County border.

Winter Weather, Bland

When
January 23, 1:00 PM EST to January 24, 4:00 AM EST
Where
Bland forecast zone
Reported by
Public
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Ice accretion averaged one-tenth of an inch across the eastern portion of the county. The western half received little if any ice accretion.

Winter Weather, Montgomery

When
January 23, 1:00 PM EST to January 24, 5:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Ice accretion across the county averaged one to two tenths of an inch. The least amount, one-tenth of an inch, occurred near the Pulaski County border. The greatest amount occurred near the intersection of Giles and Craig Counties.

Winter Weather, Franklin

When
January 23, 2:00 PM EST to January 24, 5:00 AM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Ice accretion ranged from one to two tenths of an inch near the crest of the Blue Ridge. Central and eastern parts of the county received little if any ice accretion.

Winter Weather, Alleghany

When
January 23, 3:00 PM EST to January 24, 4:00 AM EST
Where
Alleghany forecast zone
Reported by
Public
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Ice accretion average one-tenth of an inch across the county. Amounts were closer to two-tenths of an inch near the Bath County border.

Winter Weather, Craig

When
January 23, 3:00 PM EST to January 24, 4:00 AM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Ice accretion across the county averaged ranged from one to two tenths of an inch. Amounts were lowest, a little less than one-tenth, near the border with Alleghany County and greatest, around one-quarter of an inch, near the intersection of Montgomery and Giles Counties.

Winter Weather, Giles

When
January 23, 3:00 PM EST to January 24, 4:00 AM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Ice accretion across the county averaged two-tenths of an inch. The least amount, around one-tenth of an inch, occurred near the Pulaski County border. The greatest amount, around one-quarter of an inch, occurred near the intersection of Montgomery and Craig Counties.

Winter Weather, Roanoke

When
January 23, 3:00 PM EST to January 24, 6:00 AM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Ice accretion amounts averaged one to two tenths of an inch across the county. The least amount, one-tenth of an inch, was near the Floyd County border. The greatest amount, around two-tenths of an inch, occurred near the borders of both Montgomery county and Bedford County.

Winter Weather, Bath

When
January 23, 4:00 PM EST to January 24, 4:00 AM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Ice accretion ranged from one to two tenths of an inch across the county. Amounts were the least near the Alleghany County border.

Winter Weather, Botetourt

When
January 23, 4:00 PM EST to January 24, 5:00 AM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Ice accretion along and near the crest of the Blue Ridge ranged from one to two tenths of an inch. The remainder of the county received less than one-tenth of an inch ice accretion.

Winter Weather, Bedford

When
January 23, 6:00 PM EST to January 24, 5:00 AM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Ice accretion amounts along and near the crest of the Blue Ridge ranged from one to two tenths of an inch. The rest of the county received little if any ice accretion.

Winter Weather, Rockbridge

When
January 23, 6:00 PM EST to January 24, 5:00 AM EST
Where
Rockbridge forecast zone
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Ice accretion amounts averaged one to two tenths of an inch. The least amount occurred just west of Lexington along Interstate 64. The greatest amount, an average of two-tenths of an inch with isolated one-quarter inch amounts, occurred near the crest of the Blue Ridge.

Winter Weather, Amherst

When
January 23, 8:00 PM EST to January 24, 4:00 AM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Ice accretion ranged from one-tenth to one-quarter of an inch near the crest of the Blue Ridge. Central and eastern parts of the county received less than one-tenth of an inch of ice accretion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557446, 557452, 557448, 557455, 557462, 557457, 557444, 557454, 557449, 557440, 557447, 557451, 557459, 557442, 557445, 557443, 557460, 557441.